Alert archive / Pennsylvania / Special Weather Statements in 2020

Special Weather Statement, NWS Philadelphia/Mount Holly

July 12, 2020Delaware County, Montgomery County, Pennsylvania

NWS Philadelphia/Mount Holly issued this special weather statement at Jul 12, 2020, 10:25 PM EDT for Delaware County, Montgomery County, Pennsylvania. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2020, 10:25 PM EDT (02:25 UTC)
Expired
Jul 12, 2020, 11:15 PM EDT
In force
50 min
Issued by
NWS Philadelphia/Mount Holly

Counties Delaware County, PA, Montgomery County, PA

The radar

The Philadelphia radar (KDIX), 94 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 2.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2020-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 214 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2020-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
214 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1334 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

308 
WWUS81 KPHI 130225
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
1025 PM EDT Sun Jul 12 2020

PAZ060-061-070-101>105-130315-
Upper Bucks-Lehigh-Eastern Montgomery-Western
Montgomery-Delaware-Western Chester-Eastern Chester-Berks-
1025 PM EDT Sun Jul 12 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN BERKS...
SOUTHEASTERN LEHIGH...MONTGOMERY...WEST CENTRAL BUCKS...NORTHEASTERN
CHESTER AND DELAWARE COUNTIES...

At 1025 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Pottstown to Westtown. Movement was
northeast at 20 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
West Chester, Norristown, Pottstown, Phoenixville, West Norriton,
East Norriton, Yeadon, Westtown, Quakertown, Conshohocken, Souderton,
Swarthmore, Birdsboro, Collegeville, Royersford, Trappe, East
Greenville, Schwenksville, Bally and Bechtelsville.

This includes the following highways...
 Pennsylvania Turnpike between mile markers 313 and 333.
 Northeast Extension between mile markers 24 and 47.
 Interstate 76 in Pennsylvania between mile markers 327 and 333.
 Interstate 476 in Pennsylvania between mile markers 2 and 19.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4028 7586 4053 7536 3998 7527 3997 7528
      3997 7527 3992 7526 3983 7550 3984 7554
      3984 7562 4015 7568
TIME...MOT...LOC 0225Z 235DEG 19KT 4025 7563 3991 7556 

$$

CMS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jul 12, 8:38 PM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 12, 8:38 PM EDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
838 PM EDT Sun Jul 12 2020

.SYNOPSIS...
A weak cold front will pass through the region tonight, then
high pressure builds in from the west for Monday. Several upper
level disturbances will pass through the region Monday and
Tuesday, and then a backdoor cold front slides through on
Wednesday as the high moves offshore. A series of cold fronts
will then affect the region late this week and into the weekend.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...

Showers and thunderstorms are currently progressing through
portions of eastern PA this hour, with the strongest activity
over Carbon/Monroe counties. The potential for storms will
continue through the next few hours as the primary mid-lvl shortwave
(just entering PA) moves through the area, and the associated
cold front (which is more outflow driven at this point than
synoptically forced) moves into the area. Instability will
naturally wane with the loss of diurnal heating, but still
can't rule out a few thunderstorms into this evening SE of
where the current precipitation/outflow is located.

Some showers may linger into Monday morning but expect any
activity after about midnight to be on the lighter side. Some
patchy fog will be possible over portions of the area that saw
significant rain this afternoon (e.g. Berks/Carbon counties) but
overall this threat will likely be limited in spatial extent by
the spotty coverage of heavier precipitation and the presence
of mid-lvl cloud cover.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
On Monday, the surface low will continue to lift to our north,
while the cold front will stall out near the coast during the
day. Meanwhile, another surface trough will move across the area
during the day as it circles the low to our north. Most of the
guidance keeps the forecast dry for much of the day Monday,
although some guidance indicates some showers or thunderstorms
possible across northern New Jersey and northeast Pennsylvania.
We kept a slight chance of showers or thunderstorms everywhere
due to the front near the coast and the surface trough moving in
from the west. But overall, a drier forecast in store for much
of our area as the majority of precipitation looks to remain
north and south of the area. It will be another seasonably warm
day, but dewpoints will be highest in the morning before
lowering through the day, so it will become less humid by the
afternoon.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Any lingering showers and thunderstorms will taper off Monday
evening as the surface cold front and mid-level trough and
shortwaves lift east of the region. Conditions dry out by
midnight and high pressure centered over the Great Lakes and
Ohio Valley will begin to push east.

Tuesday looks to be dry across the majority of the forecast
area. There should be decent mixing due to a downsloping
northwest flow, and expecting surface dewpoints to drop into the
upper 50s/low 60s. Generally pleasant, despite it being warm
with highs into the mid to upper 80s, probably near 90 along the
urban corridor. One of those dry summer days where although it
is warm, the Heat Index is actually a bit lower than the air
temp.

With the base of upper trough just south of Long Island, some
strong shortwave energy will dive through the southern Poconos
and northern New Jersey in the afternoon. Will mention slight
chance PoPs, as a few showers and thunderstorms are possible in
the far northern zones, but moisture will be limited, so not
expecting much convection.

High pressure continues to build east Tuesday night and slides
offshore on Wednesday. This allows a backdoor cold front to
slide through the region. Onshore flow sets up, and with some
weak shortwave energy passing through the region, some showers
are possible east of the I-95 corridor. Models showing minimal
QPF, but will mention a slight chance for showers Wednesday
afternoon, mainly for the eastern half of the forecast area.
Really not expecting many showers and not much QPF at all, but a
few could pop up as some convergence develops between the urban
corridor and the New Jersey shoreline.

Conditions then get active for the late week period. Low
pressure passing north of the region drags a cold front through
the Great Lakes and Ohio Valley on Thursday, and the front
slowly works its way across the Northeast Thursday night and
Friday. Progression seems fairly slow, so will keep highest PoPs
in the western zones Thursday afternoon and Thursday night
before ramping up on Friday.

Another round of convection is possible Saturday as the front
gets hung up south of the region over the Mid-Atlantic and some
shortwave energy passes through the region. There is a better
chance for convection Sunday as another cold front passes
through. Will keep PoPs capped at chance both days.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

This Evening-Overnight...There will remain a chance of showers
through much of the night, but showers will end from southwest
to northeast through the night between 03 and 06Z. Generally
VFR conditions are expected, although temporary locally lower
conditions are possible with heaviest showers. Can't rule out
some fog at KRDG but confidence is too low to include at this
time. Winds will generally be 5 kts or less overnight.

Monday...Mostly VFR conditions are expected through the day.
There is a chance of showers and thunderstorms, but the chance
is too small to include in the TAFS. Winds will start off
northwest 5-10 knots, but may shift to the west during the day.

Outlook...

Monday night...Lingering showers taper off, otherwise, VFR. NW
winds less than 10 kt. Moderate confidence.

Tuesday...VFR. NW winds less than 10 kt. High confidence.

Wednesday...VFR. Shifting winds becoming SE less than 10 kt in
the afternoon. Moderate confidence.

Thursday through Friday...Mainly VFR. Scattered SHRA/TSRA with
locally sub-VFR conditions, especially Friday. S winds 10-15 kt
during the day and less than 10 kt at night. Moderate
confidence.

&&

.MARINE...
Tonight-Monday...Conditions expected to remain below advisory
levels through the period, although winds could gust around 20
knots at times. There is a chance of showers and thunderstorms
for tonight into Monday which could lead to locally higher winds
and waves.

Outlook...

Monday night...Seas on the ocean may touch 5 feet in the
evening, but will subside through the overnight. Showers and
thunderstorms taper off in the evening. Winds become NW around
10 kt.

Tuesday through Thursday...Sub-SCA conditions expected with
seas 2-4 feet. Chances for thunderstorms increase late Thursday.

Rip Currents...
A moderate risk for the formation of dangerous rip currents is
forecast through Monday. Breezy southerly winds will combine
with a medium-period southeasterly swell. Surf heights will
generally be 2 to 4 feet. By Tuesday seas will come down about a
foot as offshore flow prevails, so current thinking is that the
rip risk Tuesday will be low.

&&

.EQUIPMENT...
The NOAA Weather Radio All Hazards broadcast from Hibernia
Park, PA (WNG704) remains off the air until further notice due
to damage to the antenna during the June 3 derecho.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Robertson
Near Term...Carr
Short Term...Robertson
Long Term...MPS
Aviation...Carr/MPS/Robertson
Marine...Carr/MPS/Robertson
Equipment...WFO PHI
Hazardous weather outlook, Jul 12, 3:34 PM EDT, 6 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
334 PM EDT Sun Jul 12 2020

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-132000-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
334 PM EDT Sun Jul 12 2020

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024>026-132000-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
334 PM EDT Sun Jul 12 2020

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...This afternoon and tonight.

There is a moderate risk for the formation of dangerous rip
currents.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a moderate risk for the formation of dangerous rip currents
on Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-132000-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
334 PM EDT Sun Jul 12 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

MPS

In the hours before

Special weather statement, Jul 12, 8:14 PM EDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
814 PM EDT Sun Jul 12 2020

PAZ054-055-130045-
Monroe-Carbon-
814 PM EDT Sun Jul 12 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CARBON AND NORTHERN
MONROE COUNTIES...

At 814 PM EDT, a strong thunderstorm was located over Albrightsville,
or 13 miles northeast of Lehighton, moving northeast at 20 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mount Pocono, Tobyhanna, Henryville, Pocono Pines, Pocono Raceway,
Lake Harmony, Skytop, Tannersville, Canadensis, Mountainhome, Alpine
Mountain, Scotrun, Long Pond, Albrightsville, Paradise Valley,
Christmans, Sun Valley, Meckesville, Jonas and Cresco.

This includes the following highways...
 Northeast Extension between mile markers 85 and 92.
 Interstate 80 in Pennsylvania between mile markers 286 and 302.
 Interstate 380 in Pennsylvania between mile markers 0 and 7.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4115 7515 4114 7513 4114 7509 4112 7507
      4093 7562 4102 7572 4124 7532 4125 7513
TIME...MOT...LOC 0014Z 246DEG 19KT 4099 7559

SFJ
Local storm report, Jul 12, 8:44 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
844 PM EDT SUN JUL 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HEAVY RAIN       1 S SHILLINGTON         40.30N 75.97W
07/12/2020  M1.03 INCH       BERKS              PA   COCORAHS

            1.01 FELL WITHIN 15 MIN.

0837 PM     HEAVY RAIN       3 SW RUSCOMBMANOR TWP   40.40N 75.87W
07/12/2020  M0.80 INCH       BERKS              PA   TRAINED SPOTTER

            FELL WITHIN A 15 MIN PERIOD.

0841 PM     HEAVY RAIN       READING REGIONAL AIRPOR 40.38N 75.97W
07/12/2020  M1.44 INCH       BERKS              PA   ASOS

            TOTAL AMOUNT. 0.98 FELL WITHIN 45 MIN.

&&
Local storm report, Jul 12, 8:57 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
857 PM EDT SUN JUL 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND GST     READING REGIONAL AIRPOR 40.38N 75.97W
07/12/2020  M47 MPH          BERKS              PA   ASOS

&&

SFJ
Local storm report, Jul 12, 9:17 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
917 PM EDT SUN JUL 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 PM     HEAVY RAIN       WEST LAWN               40.33N 75.99W
07/12/2020  M1.39 INCH       BERKS              PA   PUBLIC

            0.7 FELL IN 15 MIN. BETWEEN 630 AND 645 PM
            EDT.

&&

SFJ
Local storm report, Jul 12, 9:19 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
919 PM EDT SUN JUL 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND GST     READING REGIONAL AIRPOR 40.38N 75.97W
07/12/2020  M47 MPH          BERKS              PA   ASOS

0645 PM     HEAVY RAIN       1 S SHILLINGTON         40.30N 75.97W
07/12/2020  M1.03 INCH       BERKS              PA   COCORAHS

            1.01 FELL WITHIN 15 MIN.

0837 PM     HEAVY RAIN       3 SW RUSCOMBMANOR TWP   40.40N 75.87W
07/12/2020  M0.80 INCH       BERKS              PA   TRAINED SPOTTER

            FELL WITHIN A 15 MIN PERIOD.

0841 PM     HEAVY RAIN       READING REGIONAL AIRPOR 40.38N 75.97W
07/12/2020  M1.44 INCH       BERKS              PA   ASOS

            TOTAL AMOUNT. 0.98 FELL WITHIN 45 MIN.

0916 PM     HEAVY RAIN       WEST LAWN               40.33N 75.99W
07/12/2020  M1.39 INCH       BERKS              PA   PUBLIC

            0.7 FELL IN 15 MIN. BETWEEN 630 AND 645 PM
            EDT.

&&
Special weather statement, Jul 12, 10:25 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1025 PM EDT Sun Jul 12 2020

PAZ060-061-070-101>105-130315-
Upper Bucks-Lehigh-Eastern Montgomery-Western
Montgomery-Delaware-Western Chester-Eastern Chester-Berks-
1025 PM EDT Sun Jul 12 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN BERKS...
SOUTHEASTERN LEHIGH...MONTGOMERY...WEST CENTRAL BUCKS...NORTHEASTERN
CHESTER AND DELAWARE COUNTIES...

At 1025 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Pottstown to Westtown. Movement was
northeast at 20 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
West Chester, Norristown, Pottstown, Phoenixville, West Norriton,
East Norriton, Yeadon, Westtown, Quakertown, Conshohocken, Souderton,
Swarthmore, Birdsboro, Collegeville, Royersford, Trappe, East
Greenville, Schwenksville, Bally and Bechtelsville.

This includes the following highways...
 Pennsylvania Turnpike between mile markers 313 and 333.
 Northeast Extension between mile markers 24 and 47.
 Interstate 76 in Pennsylvania between mile markers 327 and 333.
 Interstate 476 in Pennsylvania between mile markers 2 and 19.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4028 7586 4053 7536 3998 7527 3997 7528
      3997 7527 3992 7526 3983 7550 3984 7554
      3984 7562 4015 7568
TIME...MOT...LOC 0225Z 235DEG 19KT 4025 7563 3991 7556

CMS

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 8:01 PM EDTSpecial Weather StatementPHICarbon29 min
Jul 12, 8:14 PM EDTSpecial Weather StatementPHIMonroe31 min
Jul 12, 10:29 PM EDTAreal Flood AdvisoryPHIBerks, Bucks, Lehigh, Montgomery2 hr
Jul 12, 11:03 PM EDTAreal Flood AdvisoryPHIBucks, Montgomery117 min
Jul 12, 11:54 PM EDTSpecial Weather StatementPHIKent51 min
Jul 12, 11:15 PM EDTSpecial Weather StatementPHIQueen Anne's45 min

Nearby

Special Weather Statements in Pennsylvania, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.